Strange Reaction to Prozac after 4 Weeks

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

doxology
New Member


Date Joined Dec 2010
Total Posts : 12
   Posted 1/29/2011 3:46 AM (GMT -6)   

hello again...

 

[I need to know the correct way to wean oneself off of an SSRI...'cause I think I've had enough.  And please don't tell me to talk to my doctor, 'cause he doesn't know sh_t...he just writes scripts when it comes to this stuff]:

I'm writing this in the middle of the night, 'cause I can't sleep.  For the third day in a row, I'm having a really strange reaction to Prozac.

At night, I have the uncontrollable urge to move my legs around...I have difficulty getting to sleep as a result, I think.  It's like I feel restless in the mid section of my body.  I sweat somewhat; & toss & turn (& twitch my legs).  Around 4 am, I guess I just pass out from exhaustion.

 

During the day, I'm feeling like I have no hope again, like I'm returning to my same old state of depression...like I don't have any creative impetus or enthusiasm for anything joyful.  I'm annoyed & quick to anger.

 

Some of you may remember that I had a few early side effects from this stuff, but they we're of the normal variety & they went away.  I seemed to level off...I began to feel better...then went into a state of limbo, where I just felt blah & flat & emotionless.  Then last week, all week, I felt better; & I thought, well...it's finally working.  Now this, after 4 weeks.

 

I'm told it takes 4 to 8 weeks to feel the full effect of Prozac...so I'm hoping this ain't it.  But I really don't know if I'm a candidate for anti-depressants at this point...or if this is another SIDE EFFECT that will go away.

 

BUT...I do know that I do not like feeling like this...so something's gotta change.

 

My doctor won't know what to do...it's true that I originally told him what my depression symptoms were; & that he recommended Prozac.  But he also told me to go on the internet & research what the best kind of anti-depressant would be, for me, and he would change my script accordingly if need be...so this guy is clueless.  My pharmacist told me 20 mg. daily was a normal dose.

 

Sure hope someone can give me some good advice...thanks,

 

 

dox

 


Lululiya
Regular Member


Date Joined Nov 2010
Total Posts : 104
   Posted 1/29/2011 5:46 AM (GMT -6)   
Get a referral to a psychiatrist, or go see another doctor. A psychiatrist specializes in mental health and as such knows a lot more about medications than a GP would. Honestly I wouldn't recommend weaning yourself off - I've heard way too many stories. Besides all that, it takes an SSRI 6-8 weeks to reach it's full potential, so maybe as hard as it will be, the best course of action may be to wait it out another 4-or-so weeks. When I started my SSRI I had a lot of weird symptoms up until the 6 week mark, then they just disappeared into thin air.

good luck
Diagnosed: Panic Disorder, Obsessive-Compulsive Disorder, Major Depressive Episode

getting by
Forum Moderator


Date Joined Sep 2007
Total Posts : 42501
   Posted 1/29/2011 6:43 AM (GMT -6)   
We don't always get the right med the first time. That is why he said he would change it to something else. This is normal.

It sounds like you have restless leg syndrome. I use to have that too. It could be from the med or from something else. I wouldn't blame the medication right away. But I was the same way. I didn't get the side effects until a month or so into the drug. It took me many tries before I found what was right for me. Now I am doing well.

You can switch medications or switch doctors. A psychiatrist would probably be the best bet as was posted above by Lululya. They are the best at finding the right meds for us. But don't expect the next one to completely work too. It may not. It may take a few tries before you find what is right for you.

I know that you are upset about this, but don't blame the doc. He was just trying the first step. There could be many more. Or the next med might be the ticket. If you are lucky. Try not to get discouraged. You will find what is right for you. Just don't give up.

Hugs, Karen
  Moderator-Depression and fibromyalgia
 
fibromyalgia, Chronic fatigue, depression,allergies

doxology
New Member


Date Joined Dec 2010
Total Posts : 12
   Posted 1/29/2011 1:59 PM (GMT -6)   
Thanks Luluiya & getting by...

I guess I'll take Luluiya's advice & continue to take it for another month...in light of the fact that she said she had weird symptoms up until week 6.  I don't mind feeling depressed during the day...I can try & fight that off.  It's the sleeplessness that gets me.  But I guess I'll give it a chance....just in case it works in the end.
 
Thanks again; & good advice, all...
 
 
dox

getting by
Forum Moderator


Date Joined Sep 2007
Total Posts : 42501
   Posted 1/29/2011 2:10 PM (GMT -6)   
When you see your doctor again, let him/her know that you are having difficulty with this medication, but you are trying to stick it out. Always keep them on top of what is going on with yourself and the medications. If you do decide to stop it in the future, do let them know so that they can help you wean off or switch to another drug. Medications are nothing to take lightly, I am not saying you are, but some people think that they can just stop them at a drop of a hat. Some you can but some you can't. And the withdrawal effects are no fun at all.

I hope that this works for you and I am happy that you are going to give it some time to wait and see what happens. There is a good chance that this isn't the right medication for you, but there is always that chance that it is. You are trying and that is so very important to your healing journey. Keep posting and know that we do care.

Hugs, Karen
  Moderator-Depression and fibromyalgia
 
fibromyalgia, Chronic fatigue, depression,allergies

theHTreturns...
Elite Member


Date Joined Mar 2009
Total Posts : 20227
   Posted 1/29/2011 9:26 PM (GMT -6)   
it does take some time, so hang in there. here 4 ya. 6-8 is sopt on. geez i have been on soooo many, i find if i have s/e early i usually benefit from the medication. and i have been on a stack!!!!! (of meds) maoi's, anti-deps, anti-psychotics, tranqualisers, sleepers, mood, bi-polar, sedatives. with compassion, jamie.
SCHIZO-AFFECTIVE DISORDER, EMOTIONALLY UNSTABLE PERSONALITY DISORDER, BORDERLINE TYPE -AXIS 2 , BI-POLAR AFFECTIVE DISORDER AXIS 1

REMEMBER TO LOVE YOU. BE YOU AND BE TRUE.

doxology
New Member


Date Joined Dec 2010
Total Posts : 12
   Posted 1/30/2011 2:13 PM (GMT -6)   
guys (& or gals)...

I fully intend on reporting to my primary...it's just that he's old school.
 
[For example...if I asked him exactly WHAT amino acid supplements I could take safely w/ Prozac...so as not to throw myself back into serotonin syndrome...his eyes would roll.]
 
AAMOF...I need to know the answer to that question...last night I hardley slept a wink, but I don't want to take tryptophan again.  Maybe I could try rose hips tea or something...but I have a ton of amino acids in my closet (GABA, DLPA, Taurine, Glycine, L-Theanine, L-Tyrosine & Q10) from when I used to try & treat my depression naturally.
 
[I also have many herbs (Valerian, St. John's Wort, Kava, California Poppy, Holy Basil, Tumeric & Kudzu)]
 
still hangin' in w/ Prozac...
 
 
dox

theHTreturns...
Elite Member


Date Joined Mar 2009
Total Posts : 20227
   Posted 1/31/2011 8:07 PM (GMT -6)   
keep hanging in there dox!!!!!!!!!!!!!!!!! we care, jamie
SCHIZO-AFFECTIVE DISORDER, EMOTIONALLY UNSTABLE PERSONALITY DISORDER, BORDERLINE TYPE -AXIS 2 , BI-POLAR AFFECTIVE DISORDER AXIS 1

REMEMBER TO LOVE YOU. BE YOU AND BE TRUE.

MARYEDYTHE
New Member


Date Joined Jan 2011
Total Posts : 19
   Posted 2/1/2011 2:07 AM (GMT -6)   
Dox,
 
I have a notebook of my every adverse or unusual reaction to every medication given to me. Docs gave up more than once. I became a "hard nut to crack" or "hard case" or something else. Desparation drove me to medstudy where they didn't give me the plaebo. I've been taking Effexor ever since. Remeron was added. "California Rocket Fuel!" Don't give up. Find a psychiatrist oriented toward research. God Bless.
 
MaryEdythe
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, July 22, 2018 3:43 PM (GMT -6)
There are a total of 2,984,294 posts in 327,206 threads.
View Active Threads


Who's Online
This forum has 161989 registered members. Please welcome our newest member, 45791Anne312.
414 Guest(s), 8 Registered Member(s) are currently online.  Details
LilyPanda, Gemlin, running wild, astroman, Bohemond, Tudpock18, 45791Anne312, shadowsfall47